Invariant varieties for polynomial dynamical systems

Abstract

We study algebraic dynamical systems (and, more generally, $\sigma$-varieties) $\Phi:\mathbb{A}^n_\mathbb{C} \to \mathbb{A}^n_\mathbb{C}$ given by coordinatewise univariate polynomials by refining an old theorem of Ritt on compositional identities amongst polynomials. More precisely, we find a nearly canonical way to write a polynomial as a composition of “clusters” from which one may easily read off possible compositional identities. Our main result is an explicit description of the (weakly) skew-invariant varieties, that is, for a fixed field automorphism $\sigma:\mathbb{C} \to \mathbb{C}$ those algebraic varieties $X \subseteq \mathbb{A}^n_\mathbb{C}$ for which $\Phi(X) \subseteq X^\sigma$. As a special case, we show that if $f(x) \in \mathbb{C}[x]$ is a polynomial of degree at least two that is not conjugate to a monomial, Chebyshev polynomial or a negative Chebyshev polynomial, and $X \subseteq \mathbb{A}^2_\mathbb{C}$ is an irreducible curve that is invariant under the action of $(x,y) \mapsto (f(x),f(y))$ and projects dominantly in both directions, then $X$ must be the graph of a polynomial that commutes with $f$ under composition. As consequences, we deduce a variant of a conjecture of Zhang on the existence of rational points with Zariski dense forward orbits and a strong form of the dynamical Manin-Mumford conjecture for liftings of the Frobenius.
We also show that in models of ACFA$_0$, a disintegrated set defined by $\sigma(x) = f(x)$ for a polynomial $f$ has Morley rank one and is usually strongly minimal, that model theoretic algebraic closure is a locally finite closure operator on the nonalgebraic points of this set unless the skew-conjugacy class of $f$ is defined over a fixed field of a power of $\sigma$, and that nonorthogonality between two such sets is definable in families if the skew-conjugacy class of $f$ is defined over a fixed field of a power of $\sigma$.

  • [ABR] Go to document E. Amerik, F. Bogomolov, and M. Rovinsky, "Remarks on endomorphisms and rational points," Compos. Math., vol. 147, iss. 6, pp. 1819-1842, 2011.
    @article {ABR, MRKEY = {2862064},
      AUTHOR = {Amerik, E. and Bogomolov, F. and Rovinsky, M.},
      TITLE = {Remarks on endomorphisms and rational points},
      JOURNAL = {Compos. Math.},
      FJOURNAL = {Compositio Mathematica},
      VOLUME = {147},
      YEAR = {2011},
      NUMBER = {6},
      PAGES = {1819--1842},
      ISSN = {0010-437X},
      MRCLASS = {37P55 (11G35 11S82 14G05 37P20)},
      MRNUMBER = {2862064},
      MRREVIEWER = {Joseph H. Silverman},
      DOI = {10.1112/S0010437X11005537},
      ZBLNUMBER = {1231.14014},
      }
  • [AC] Go to document E. Amerik and F. Campana, "Fibrations méromorphes sur certaines variétés à fibré canonique trivial," Pure Appl. Math. Q., vol. 4, iss. 2, part 1, pp. 509-545, 2008.
    @article {AC, MRKEY = {2400885},
      AUTHOR = {Amerik, Ekaterina and Campana, Fr{é}d{é}ric},
      TITLE = {Fibrations méromorphes sur certaines variétés à fibré canonique trivial},
      JOURNAL = {Pure Appl. Math. Q.},
      FJOURNAL = {Pure and Applied Mathematics Quarterly},
      VOLUME = {4},
      YEAR = {2008},
      NUMBER = {2, part 1},
      PAGES = {509--545},
      ISSN = {1558-8599},
      MRCLASS = {14D06 (14E05 14J10 32J27)},
      MRNUMBER = {2400885},
      MRREVIEWER = {Philippe P. Eyssidieux},
      ZBLNUMBER = {1143.14035},
      DOI = {10.4310/PAMQ.2008.v4.n2.a9},
     }
  • [Chat] Go to document Z. Chatzidakis, "Groups definable in ACFA," in Algebraic Model Theory, Dordrecht: Kluwer Acad. Publ., 1997, vol. 496, pp. 25-52.
    @incollection {Chat, MRKEY = {1481438},
      AUTHOR = {Chatzidakis, Zo{é}},
      TITLE = {Groups definable in {ACFA}},
      BOOKTITLE = {Algebraic Model Theory},
      VENUE={{T}oronto, {ON},
      1996},
      SERIES = {NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci.},
      VOLUME = {496},
      PAGES = {25--52},
      PUBLISHER = {Kluwer Acad. Publ.},
      ADDRESS = {Dordrecht},
      YEAR = {1997},
      MRCLASS = {03C60},
      MRNUMBER = {1481438},
      ZBLNUMBER = {0884.03038},
      DOI = {10.1007/978-94-015-8923-9_2},
     }
  • [CH-ACFA1] Go to document Z. Chatzidakis and E. Hrushovski, "Model theory of difference fields," Trans. Amer. Math. Soc., vol. 351, iss. 8, pp. 2997-3071, 1999.
    @article {CH-ACFA1, MRKEY = {1652269},
      AUTHOR = {Chatzidakis, Zo{é} and Hrushovski, Ehud},
      TITLE = {Model theory of difference fields},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {351},
      YEAR = {1999},
      NUMBER = {8},
      PAGES = {2997--3071},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {03C60 (03C45 08A35 12L12)},
      MRNUMBER = {1652269},
      MRREVIEWER = {Salma Kuhlmann},
      DOI = {10.1090/S0002-9947-99-02498-8},
      ZBLNUMBER = {0922.03054},
      }
  • [CH-AD1] Go to document Z. Chatzidakis and E. Hrushovski, "Difference fields and descent in algebraic dynamics. I," J. Inst. Math. Jussieu, vol. 7, iss. 4, pp. 653-686, 2008.
    @article {CH-AD1, MRKEY = {2469450},
      AUTHOR = {Chatzidakis, Zo{é} and Hrushovski, Ehud},
      TITLE = {Difference fields and descent in algebraic dynamics. {I}},
      JOURNAL = {J. Inst. Math. Jussieu},
      FJOURNAL = {Journal of the Institute of Mathematics of Jussieu. JIMJ. Journal de l'Institut de Mathématiques de Jussieu},
      VOLUME = {7},
      YEAR = {2008},
      NUMBER = {4},
      PAGES = {653--686},
      ISSN = {1474-7480},
      MRCLASS = {03C60 (12H10 14G25)},
      MRNUMBER = {2469450},
      MRREVIEWER = {David A. Pierce},
      DOI = {10.1017/S1474748008000273},
      ZBLNUMBER = {1165.03014},
      }
  • [CHP] Go to document Z. Chatzidakis, E. Hrushovski, and Y. Peterzil, "Model theory of difference fields. II. Periodic ideals and the trichotomy in all characteristics," Proc. London Math. Soc., vol. 85, iss. 2, pp. 257-311, 2002.
    @article {CHP, MRKEY = {1912052},
      AUTHOR = {Chatzidakis, Zo{é} and Hrushovski, Ehud and Peterzil, Ya'acov},
      TITLE = {Model theory of difference fields. {II}. {P}eriodic ideals and the trichotomy in all characteristics},
      JOURNAL = {Proc. London Math. Soc.},
      FJOURNAL = {Proceedings of the London Mathematical Society. Third Series},
      VOLUME = {85},
      YEAR = {2002},
      NUMBER = {2},
      PAGES = {257--311},
      ISSN = {0024-6115},
      CODEN = {PLMTAL},
      MRCLASS = {03C60 (03C45 08A35 12H05)},
      MRNUMBER = {1912052},
      MRREVIEWER = {Carlo Toffalori},
      DOI = {10.1112/S0024611502013576},
      ZBLNUMBER = {1025.03026},
     }
  • [GhTuZh] Go to document D. Ghioca, T. J. Tucker, and S. Zhang, "Towards a dynamical Manin-Mumford conjecture," Int. Math. Res. Not., vol. 2011, iss. 22, pp. 5109-5122, 2011.
    @article {GhTuZh, MRKEY = {2854724},
      AUTHOR = {Ghioca, Dragos and Tucker, Thomas J. and Zhang, Shouwu},
      TITLE = {Towards a dynamical {M}anin-{M}umford conjecture},
      JOURNAL = {Int. Math. Res. Not.},
      FJOURNAL = {International Mathematics Research Notices. IMRN},
      YEAR = {2011},
      NUMBER = {22},
      PAGES = {5109--5122},
      ISSN = {1073-7928},
      MRCLASS = {37P15 (11G10 37P55)},
      MRNUMBER = {2854724},
      MRREVIEWER = {Joseph H. Silverman},
      DOI = {10.1093/imrn/rnq283},
      VOLUME = {2011},
      ZBLNUMBER = {1267.37110},
      }
  • [Hindry] Go to document M. Hindry, "Autour d’une conjecture de Serge Lang," Invent. Math., vol. 94, iss. 3, pp. 575-603, 1988.
    @article {Hindry, MRKEY = {0969244},
      AUTHOR = {Hindry, Marc},
      TITLE = {Autour d'une conjecture de {S}erge {L}ang},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {94},
      YEAR = {1988},
      NUMBER = {3},
      PAGES = {575--603},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {11G10 (11J89 14K15)},
      MRNUMBER = {0969244},
      MRREVIEWER = {Michel Laurent},
      DOI = {10.1007/BF01394276},
      ZBLNUMBER = {0638.14026},
      }
  • [Hr-MM] Go to document E. Hrushovski, "The Manin-Mumford conjecture and the model theory of difference fields," Ann. Pure Appl. Logic, vol. 112, iss. 1, pp. 43-115, 2001.
    @article {Hr-MM, MRKEY = {1854232},
      AUTHOR = {Hrushovski, Ehud},
      TITLE = {The {M}anin-{M}umford conjecture and the model theory of difference fields},
      JOURNAL = {Ann. Pure Appl. Logic},
      FJOURNAL = {Annals of Pure and Applied Logic},
      VOLUME = {112},
      YEAR = {2001},
      NUMBER = {1},
      PAGES = {43--115},
      ISSN = {0168-0072},
      CODEN = {APALD7},
      MRCLASS = {03C60 (11G10 11U09 12L12)},
      MRNUMBER = {1854232},
      MRREVIEWER = {C. Toffalori},
      DOI = {10.1016/S0168-0072(01)00096-3},
      ZBLNUMBER = {0987.03036},
      }
  • [HI] Go to document E. Hrushovski and M. Itai, "On model complete differential fields," Trans. Amer. Math. Soc., vol. 355, iss. 11, pp. 4267-4296, 2003.
    @article {HI, MRKEY = {1990753},
      AUTHOR = {Hrushovski, E. and Itai, M.},
      TITLE = {On model complete differential fields},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {355},
      YEAR = {2003},
      NUMBER = {11},
      PAGES = {4267--4296},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {03C60 (12H05)},
      MRNUMBER = {1990753},
      MRREVIEWER = {Wai Yan Pong},
      DOI = {10.1090/S0002-9947-03-03264-1},
      ZBLNUMBER = {1021.03024},
      }
  • [Med] Go to document A. Medvedev, Minimal sets in ACFA, ProQuest LLC, Ann Arbor, MI, 2007.
    @book {Med, MRKEY = {2710587},
      AUTHOR = {Medvedev, Alice},
      TITLE = {Minimal sets in {ACFA}},
      NOTE = {Thesis (Ph.D.)--University of California, Berkeley},
      PUBLISHER = {ProQuest LLC, Ann Arbor, MI},
      YEAR = {2007},
      PAGES = {96},
      ISBN = {978-0549-17089-1},
      MRCLASS = {Thesis},
      MRNUMBER = {2710587},
      URL = {http://gateway.proquest.com/openurl?url_ver=Z39.88-2004&rft_val_fmt=info:ofi/fmt:kev:mtx:dissertation&res_dat=xri:pqdiss&rft_dat=xri:pqdiss:3275517},
      ZBLNUMBER = {1235.03069},
      }
  • [selfarXiv] A. Medvedev and T. Scanlon, Polynomial dynamics, 2009.
    @misc{selfarXiv,
      author={Medvedev, Alice and Scanlon, T.},
      TITLE={Polynomial dynamics},
      ARXIV={0901.2352v2},
      NOTE={68 pages},
      YEAR={2009},
     }
  • [PR] Go to document R. Pink and D. Roessler, "On $\psi$-invariant subvarieties of semiabelian varieties and the Manin-Mumford conjecture," J. Algebraic Geom., vol. 13, iss. 4, pp. 771-798, 2004.
    @article {PR, MRKEY = {2073195},
      AUTHOR = {Pink, Richard and Roessler, Damian},
      TITLE = {On {$\psi$}-invariant subvarieties of semiabelian varieties and the {M}anin-{M}umford conjecture},
      JOURNAL = {J. Algebraic Geom.},
      FJOURNAL = {Journal of Algebraic Geometry},
      VOLUME = {13},
      YEAR = {2004},
      NUMBER = {4},
      PAGES = {771--798},
      ISSN = {1056-3911},
      MRCLASS = {14K05},
      MRNUMBER = {2073195},
      MRREVIEWER = {Federica Galluzzi},
      DOI = {10.1090/S1056-3911-04-00368-6},
      ZBLNUMBER = {1072.14054},
      }
  • [Ritt-iteration] Go to document J. F. Ritt, "On the iteration of rational functions," Trans. Amer. Math. Soc., vol. 21, iss. 3, pp. 348-356, 1920.
    @article {Ritt-iteration, MRKEY = {1501149},
      AUTHOR = {Ritt, J. F.},
      TITLE = {On the iteration of rational functions},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {21},
      YEAR = {1920},
      NUMBER = {3},
      PAGES = {348--356},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {30D05 (37F10)},
      MRNUMBER = {1501149},
      DOI = {10.2307/1988936},
      JFMNUMBER = {47.0312.01},
     }
  • [Ritt] Go to document J. F. Ritt, "Prime and composite polynomials," Trans. Amer. Math. Soc., vol. 23, iss. 1, pp. 51-66, 1922.
    @article {Ritt, MRKEY = {1501189},
      AUTHOR = {Ritt, J. F.},
      TITLE = {Prime and composite polynomials},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {23},
      YEAR = {1922},
      NUMBER = {1},
      PAGES = {51--66},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {13B25},
      MRNUMBER = {1501189},
      DOI = {10.2307/1988911},
      JFMNUMBER = {48.0079.01},
     }
  • [Ritt-permutable] Go to document J. F. Ritt, "Permutable rational functions," Trans. Amer. Math. Soc., vol. 25, iss. 3, pp. 399-448, 1923.
    @article {Ritt-permutable, MRKEY = {1501252},
      AUTHOR = {Ritt, J. F.},
      TITLE = {Permutable rational functions},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {25},
      YEAR = {1923},
      NUMBER = {3},
      PAGES = {399--448},
      ISSN = {0002-9947},
      CODEN = {TAMTAM},
      MRCLASS = {30D05},
      MRNUMBER = {1501252},
      DOI = {10.2307/1989297},
      JFMNUMBER = {49.0712.02},
     }
  • [ScICM] Go to document T. Scanlon, "Analytic difference rings," in International Congress of Mathematicians. Vol. II, Eur. Math. Soc., Zürich, 2007, pp. 71-92.
    @incollection {ScICM, MRKEY = {2275589},
      AUTHOR = {Scanlon, Thomas},
      TITLE = {Analytic difference rings},
      BOOKTITLE = {International {C}ongress of {M}athematicians. {V}ol. {II}},
      VENUE={Madrid, August 22--30, 2006},
      PAGES = {71--92},
      PUBLISHER = {Eur. Math. Soc., Zürich},
      YEAR = {2007},
      MRCLASS = {03C10 (03C60 11G10 12H10 12J10 13K05)},
      MRNUMBER = {2275589},
      MRREVIEWER = {Cydara C. Ripoll},
      ZBLNUMBER = {1104.03029},
      DOI = {10.4171/022-2/4},
      }
  • [ScAO] Go to document T. Scanlon, "Local André-Oort conjecture for the universal abelian variety," Invent. Math., vol. 163, iss. 1, pp. 191-211, 2006.
    @article {ScAO, MRKEY = {2208421},
      AUTHOR = {Scanlon, Thomas},
      TITLE = {Local {A}ndré-{O}ort conjecture for the universal abelian variety},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {163},
      YEAR = {2006},
      NUMBER = {1},
      PAGES = {191--211},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {14K10 (11G18 14G35 14K15)},
      MRNUMBER = {2208421},
      DOI = {10.1007/s00222-005-0460-1},
      ZBLNUMBER = {1086.14020},
      }
  • [Silverman] Go to document J. H. Silverman, The Arithmetic of Dynamical Systems, New York: Springer-Verlag, 2007, vol. 241.
    @book {Silverman, MRKEY = {2316407},
      AUTHOR = {Silverman, Joseph H.},
      TITLE = {The Arithmetic of Dynamical Systems},
      SERIES = {Grad. Texts in Math.},
      VOLUME = {241},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2007},
      PAGES = {x+511},
      ISBN = {978-0-387-69903-5},
      MRCLASS = {11-02 (11-01 11G05 11G07 11G50 37-02 37F10)},
      MRNUMBER = {2316407},
      MRREVIEWER = {Thomas Ward},
      DOI = {10.1007/978-0-387-69904-2},
      ZBLNUMBER = {1130.37001},
      }
  • [Zh] S. Zhang, "Distributions in algebraic dynamics," in Surveys in Differential Geometry. Vol. X, Int. Press, Somerville, MA, 2006, vol. 10, pp. 381-430.
    @incollection {Zh, MRKEY = {2408228},
      AUTHOR = {Zhang, Shou-Wu},
      TITLE = {Distributions in algebraic dynamics},
      BOOKTITLE = {Surveys in Differential Geometry. {V}ol. {X}},
      SERIES = {Surv. Differ. Geom.},
      VOLUME = {10},
      PAGES = {381--430},
      PUBLISHER = {Int. Press, Somerville, MA},
      YEAR = {2006},
      MRCLASS = {32H50 (11G50 32J27 37F10)},
      MRNUMBER = {2408228},
      MRREVIEWER = {Matthew H. Baker},
      ZBLNUMBER = {1207.37057},
      }
  • [MZ] M. Zieve and P. Müller, On Ritt’s polynomial decomposition theorems, 2008.
    @misc{MZ,
      author={Zieve, M. and Müller, P.},
      TITLE={On {R}itt's polynomial decomposition theorems},
      ARXIV={0807.3578v1},
      NOTE={38 pages},
      YEAR={2008},
     }

Authors

Alice Medvedev

The City College of New York, New York, NY

Thomas Scanlon

University of California, Berkeley, CA